A new line of research findings suggests that acetaminophen (Tylenol) is one of the risk factors for autism. There are several studies pointing this direction.
It’s much safer to avoid acetaminophen during infancy and childhood. Here’s the scientific review from researchers at Duke and Harvard Universities that explains why. Worth reading in its entirety and printing off to give to your doctor. [Linked below]
This is entirely opposite to standard medical thinking on the correct way to treat a fever in childhood.
Once a child is 6 months of age, using ibuprofen suspension is a much more effective and safer fever reducer. Curcumin has been suggested for fever reduction by holistically oriented pediatricians. And remembering that a fever itself is not a danger. It is OK to have a fever.
Many vaccinations produce fever and pain that are treated with acetaminophen. Circumcision is treated with acetaminophen as well and this may be the mechanism by which circumcision of male newborns is associated with increased autism risk.
Here is a summary article on the role of oxidative stress in creating neurologic disease and the role of acetaminophen in exacerbating that stress.
The role of oxidative stress, inflammation and acetaminophen exposure from birth to early childhood in the induction of autism
The wide range of factors associated with the induction of autism is invariably linked with either inflammation or oxidative stress, and sometimes both. The use of acetaminophen in babies and young children may be much more strongly associated with autism than its use during pregnancy, perhaps because of well-known deficiencies in the metabolic breakdown of pharmaceuticals during early development. Thus, one explanation for the increased prevalence of autism is that increased exposure to acetaminophen, exacerbated by inflammation and oxidative stress, is neurotoxic in babies and small children. This view mandates extreme urgency in probing the long-term effects of acetaminophen use in babies and the possibility that many cases of infantile autism may actually be induced by acetaminophen exposure shortly after birth.
Acetaminophen Use for Fever in Children Associated with Autism Spectrum Disorder
Stephen T Schultz* and Georgianna G Gould
Department of Physiology, School of Medicine, University of Texas Health Science Center San Antonio, 7703 Floyd Curl Drive, San Antonio, TX 78229, USA
Autism Spectrum Disorder (ASD) is characterized by persistent deficits in social communication and restrictive behavior, interests, and activities. Our previous case-control study showed that use of acetaminophen at age 12–18 months is associated with increased likelihood for ASD (OR 8.37, 95% CI 2.08–33.7). In this study, we again show that acetaminophen use is associated with ASD (p = 0.013). Because these children are older than in our first study, the association is reversed; fewer children with ASD vs. non-ASD children use acetaminophen as a “first choice” compared to “never use” (OR 0.165, 95% CI 0.045, 0.599). We found significantly more children with ASD vs. non- ASD children change to the use of ibuprofen when acetaminophen is not effective at reducing fever (p = 0.033) and theorize this change in use is due to endocannabinoid system dysfunction. We also found that children with ASD vs. non-ASD children are significantly more likely to show an increase in sociability when they have a fever (p = 0.037) and theorize that this increase is due to anandamide activation of the endocannabinoid system in ASD children with low endocannabinoid tone from early acetaminophen use. In light of this we recommend that acetaminophen use be reviewed for safety in children.
And a list of other references on this topic from Paul Thomas